Utah, 2011

Winter Storm in Utah, January 3, 2011

January 3, 2011 · NWS SLC · 1 event in 1 county or zone

A cold upper level trough moved across far southern Utah on the morning of January 3rd, bringing quick snow accumulations to the lowest valleys of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold upper level trough moved across far southern Utah on the morning of January 3rd, bringing quick snow accumulations to the lowest valleys of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 2, 8:28 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 2, 8:28 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
828 PM MST SUN JAN 2 2011

.SYNOPSIS...A WEAK WEATHER DISTURBANCE WILL MOVE ACROSS NORTHEAST
UTAH TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CALIFORNIA
THIS EVENING WILL MOVE EAST AND CROSS SOUTHERN UTAH MONDAY NIGHT
THROUGH TUESDAY.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN UPPER LOW SINKING SOUTHEAST
OVER CENTRAL CALIFORNIA WITH A SECOND ONE TRAILING OFF THE PACIFIC
NORTHWEST. MEANWHILE...THE TAIL OF A SHORT WAVE IS DROPPING
SOUTHWARD OVER THE NORTHERN ROCKIES IN THE NORTHERN STREAM. ACARS
400-250MB WIND OBSERVATIONS PLACES UTAH IN BETWEEN TWO 75-100KT JET
STREAMS. THE SOUTHERN JET RUNS WEST TO EAST FROM SOUTHERN CALIFORNIA
INTO THE PLAINS. THE NORTHERN JET RUNS CYCLONICALLY FROM ALBERTA AND
OVER THE NORTHERN ROCKIES. 00Z 700MB ANALYSIS PLACES A CYCLONE OFF
THE COAST OF CENTRAL CALIFORNIA. WARMING WAS OCCURRING LOCALLY WITH
-9C AT KSLC. 00Z KSLC RAOB SHOWS GENERALLY 1-3C OF WARMING THROUGH
THE COLUMN DURING THE PAST 24 HOURS. THE SOUNDING INDICATED
MOISTENING IN THE MID LEVELS...WITH A 5C INVERSION LOCATED NEAR
825MB.

GOES SOUNDER/RUC AND GPS PRECIPITABLE WATER SENSORS INDICATE VALUES
HAVE RISEN TO BETWEEN A QUARTER AND THIRD OF AN INCH.

MAIN FORECAST CHALLENGES IN THE SHORT TERM ARE OVERNIGHT LOWS AND
CHANCES FOR LIGHT PRECIPITATION.

IR SATELLITE SHOWS CALIFORNIA SYSTEM IS SHEARING...WITH THE UPPER
LEVEL JET DISPLACING MOISTURE FURTHER EAST OF THE CIRCULATION
CENTER. WITH WEAKENING DYNAMICS AND REMOVAL OF MOISTURE TAP...EXPECT
LIGHT QPF FROM THIS SYSTEM AS IT WEAKENS ACROSS NORTHERN ARIZONA
TOMORROW. FOR TONIGHT...REMOVED MENTION OF VALLEY PRECIPITATION
AND KEPT SLIGHT CHANCES ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS. HAVE INSTEAD OPTED TO GO WITH A CHANCE OF FLURRIES FOR
THE CENTRAL AND WESTERN VALLEYS AS CHANCES OF ACCUMULATION REMAIN
QUITE LOW.

AS THE TAIL OF THE NORTHERN SYSTEM CONTINUES TO MARCH SOUTHEAST
ACROSS SOUTHERN IDAHO AND SOUTHWEST WYOMING...IT APPEARS NORTHERN
ZONES WILL HAVE A GOOD CHANCE TO SEE CLEARING BY MORNING. WENT AHEAD
AND LOWERED SKY COVERAGE FOR THE SECOND HALF OF TONIGHT ACROSS FAR
NORTHERN UTAH AND SOUTHWEST WYOMING.

TWEAKED TEMPERATURES BASED ON LATEST OBSERVATIONS AND GUIDANCE.
EXPECTING A WARMER NIGHT THAN PREVIOUS TWO BASED ON CONTINUED WARM
ADVECTION AND A GOOD DEAL OF CLOUDS OVERNIGHT.

PREVIOUS DISCUSSION FOLLOWS...
THE UPPER LOW WILL CONTINUE TO APPROACH UTAH TOMORROW...THEN SHEAR
OUT AND WEAKEN AS IT SLIDES ALONG THE UTAH/ARIZONA BORDER TOMORROW
NIGHT AND TUESDAY MORNING. MEANWHILE...ANOTHER SHORTWAVE TROUGH WILL
BRUSH NORTHEAST UTAH AND SOUTHWEST WYOMING ON TUESDAY. ALTHOUGH
COVERAGE OF PRECIPITATION MAY INCREASE ACROSS THE AREA FOR MONDAY
INTO TUESDAY...THE WEAK DYNAMICS WOULD SUGGEST THAT PRECIPITATION
AMOUNTS WILL REMAIN ON THE LIGHT SIDE.

HIGH PRESSURE WILL THEN BUILD INTO THE NORTHERN PORTION OF THE
GREAT BASIN FOR THE LATTER PART OF THE WEEK WHILE ANOTHER CLOSED LOW
SLOWLY MEANDERS ACROSS SOUTHERN ARIZONA. THE LOW WILL LIKELY REMAIN
TOO FAR SOUTH TO HAVE ANY SIGNIFICANT IMPACT ON UTAH...SO STABLE
CONDITIONS PREVAILING UNDER THE RIDGE WOULD SERVE TO KEEP
TEMPERATURES NEAR OR BELOW NORMAL WEDNESDAY THROUGH SATURDAY.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
NIGHT WITH CIGS BETWEEN 6000 FT AND 7000 FT AGL. LIGHT WINDS ARE
EXPECTED TO BECOME SOUTHEASTERLY BY 05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CHENG
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 2, 6:46 AM MST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 AM MST SUN JAN 2 2011

UTZ001>016-019>021-517-518-WYZ021-031400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
646 AM MST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE OVER CALIFORNIA WILL MOVE EAST ACROSS SOUTHERN UTAH
LATE MONDAY NIGHT THROUGH TUESDAY. LIGHT SNOWS ARE EXPECTED ACROSS
THE SOUTHERN AND CENTRAL MOUNTAINS AND ADJACENT VALLEYS.

A STABLE NORTHWEST FLOW ALOFT WILL EXIST ACROSS THE AREA DURING
THE MIDDLE AND LATTER PORTIONS OF THE WEEK. LIGHT WINDS AND
STRENGTHENING VALLEY INVERSIONS WILL RESULT IN AN INCREASE IN HAZE
ACROSS THE URBAN AREAS OF NORTHERN UTAH WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Utahs Dixie and Zion National Park

When
January 3, 1:00 AM MST to 10:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Reported by
Trained Spotter

Generally 2 to 3 inches of snow accumulation was reported across the city of St. George.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280842.